Maine, 2003

Winter Weather in Maine, February 5, 2003

February 5, 2003 · NWS CAR · 4 events in 4 counties and zones

combined with recent snow to produce extensive blowing and drifting snow. The snow blowing from high snow banks along area roads produced extensive drifting across the roads with frequent whiteout conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Sustained winds of 20 to 30 mph...with gusts to 45 mph...combined with recent snow to produce extensive blowing and drifting snow. The snow blowing from high snow banks along area roads produced extensive drifting across the roads with frequent whiteout conditions. The drifting snow and limited visibility contributed to several multiple vehicle accidents along Route 1 between Caribou and Presque Isle which resulted in the road being closed for nearly an hour during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 5, 2:49 AM EST, 11 minutes earlier.

Area forecast discussion, Feb 5, 2:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
249 AM EST WED FEB 5 2003

.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE INTO THE CANADIAN MARITIMES...BRINGING
STRONG WINDS...AND BITTERLY COLD WIND CHILLS TO THE REGION TODAY AND
TONIGHT. A STATIONARY FRONT WILL DEVELOP ACROSS THE STATE THURSDAY...
DIVIDING COLD ARCTIC AIR TO THE NORTH...AND MORE SEASONABLE AIR TO THE
SOUTH.

DISCUSSION...
IN SHORT: WILL MAINTAIN WIND ADVISORY FOR TODAY...AND WILL ISSUE WIND CHILL
ADVISORY FOR TONIGHT IN NORTHERN AND CENTRAL LOCATIONS. EXPECT CONSIDERABLE
BLOWING AND DRIFTING SNOW TODAY...ESPECIALLY WITH THE FRESH SNOWPACK UP
NORTH.

TODAY: LOW INTENSIFIES IN THE CANADIAN MARITIMES...RESULTING IN STRONG
WESTERLY WINDS TODAY. ETA SHOWS SURFACE WINDS OF 20-25 KTS AND
925 MB WINDS UP TO 40 KTS WITH THE 06Z RUC SIMILAR BUT SLIGHTLY LESS. WINDS
LINE UP WELL VERTICALLY...EXPECT WINDS ALOFT TO MIX DOWN FOR GUSTS. REGIONAL
RADAR INDICATES MOISTURE STREAMING ALL THE WAY FROM LAKE ONTARIO INTO ZONES
11-15>17-31-32. EXPECT THIS RARE LAKE EFFECT SNOW TO SHIFT SOUTH OF THE
FORECAST AREA AS WINDS BECOME MORE WESTERLY. WITH AN AXIS OF VORTICITY
LIFTING ACROSS MAINE FROM THE SOUTH TODAY...AND SOME MOISTURE STILL IN PLACE
UP NORTH...WILL MENTION SNOW SHOWERS THROUGHOUT. SOME ACCUMULATIONS UP TO AN
INCH POSSIBLE IN PERSISTENT LAKE EFFECT BANDS THIS MORNING. AFTER MID-
MORNING HIGHS...EXPECT TEMPERATURES TO FALL THIS AFTERNOON.

TONIGHT: CLEAR...BUT BITTERLY COLD WITH 10 TO 20 MPH WINDS AND TEMPERATURES
DROPPING BELOW ZERO. WILL FAVOR COLDER (AND ETA SUPPORTED) MAV FOR LOWS.

THURSDAY/THURSDAY NIGHT: A STATIONARY FRONT DEVELOPS...CONFINING ARCTIC AIR
IN THE NORTHERN HALF OF THE FORECAST AREA. WILL HAVE A VERY WIDE RANGE IN
TEMPERATURES. FOR NOW WILL LEAVE OUT MENTION OF PRECIPITATION...BUT MAY NEED
TO INCREASE CLOUDS/POPS RIGHT ALONG THE FRONTAL AXIS ONCE IT/S LOCATION
BECOMES MORE CERTAIN.

LOOKING AHEAD: GEM...AND TO A LESSER EXTENT THE UKMET...PHASE WEAK
SOUTHERN SHORTWAVE WITH A STRONGER NORTHERN BRANCH SHORTWAVE...RESULTING
IN FRIDAY/S LOW CLIPPING DOWNEAST MAINE. ETA/AVN/EUROPEAN STILL OUT TO
SEA WITH IT. CONSENSUS PUTS PRECIPITATION RIGHT ALONG THE COAST...SO
CONSIDERING THE POTENTIAL IMPACT IF THE GEM IS RIGHT...WILL INTRODUCE CHANCE
POPS ALONG THE COAST FRIDAY. OTHERWISE NO CHANGES MADE.

COASTAL WATERS...WILL HOLD ONTO GALE WARNING. WINDS SHOULD DROP BELOW
GALE FORCE THURSDAY MORNING AS THE LOW PULLS OFF FURTHER TO THE
NORTH...RELAXING THE GRADIENT. WILL MENTION FREEZING SPRAY LATE TODAY
THROUGH THURSDAY.

.CAR...WIND ADVISORY TODAY ALL ZONES
       WIND CHILL ADVISORY TONIGHT ZNS 1>6-10-11-31-32
       GALE WARNING TODAY AND TONIGHT

APFFEL
Hazardous weather outlook, Feb 4, 5:25 AM EST, 21 hours 35 minutes before
MEZ001>006-010-011-015>017-029>032-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
525 AM EST TUE FEB 4 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...
WINTER STORM WARNING FOR NORTHWESTERN MAINE...ADVISORIES ELSEWHERE
EXCEPT ALONG THE COAST.

EXPECT SIGNIFICANT SNOW IN NORTHWESTERN AROOSTOOK COUNTY OF 6 TO 10
INCHES...WITH LESSER AMOUNTS SOUTH AND EAST...LESS THAN AN INCH
ALONG THE COAST. SIGNIFICANT ICE ACCUMULATION OF UP TO A HALF INCH
IS EXPECTED IN NORTHERN SOMERSET AND PISCATAQUIS COUNTIES. AFTER
SEVERAL INCHES OF SNOW...IT WILL CHANGE TO SLEET AND FREEZING RAIN.
EXPECT SOUTHERN PISCATAQUIS...EASTERN AROOSTOOK...AND NORTHERN
PENOBSCOT TO BE JUST BELOW WARNING ICE CRITERIA.

GALE WARNING THIS AFTERNOON THROUGH WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...
EXPECT WIND CHILL ADVISORY CONDITIONS WEDNESDAY NIGHT UP NORTH. NO
MAJOR STORMS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER
CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

APFFEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Northeast Aroostook

When
February 5, 3:00 AM EST to 3:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
NEWSPAPER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Weather, Northern Penobscot

When
February 5, 3:00 AM EST to 3:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
NEWSPAPER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Weather, Northwest Aroostook

When
February 5, 3:00 AM EST to 3:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
NEWSPAPER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Weather, Southeast Aroostook

When
February 5, 3:00 AM EST to 3:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
NEWSPAPER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343803, 5343804, 5343805, 5343806.